New Medication

Discussion in 'I Have a Question...' started by Angel_Dawn, Nov 20, 2008.

Thread Status:
Not open for further replies.
  1. Angel_Dawn

    Angel_Dawn Well-Known Member

    So my doctor just put me on a new medication to treat my anxiety disorder and stress. So one of the side effects listed is that is may cause suicidal thoughts. Well, being that I am on SF, I think I already have had plenty of those. But it's an ANTI-depressant, is this normal for anti depressants? Anyone know? :unsure:

  2. Acy

    Acy Mama Bear - TLC, Common Sense Staff Member Safety & Support

    I'm not an expert by any means, but suicidal thoughts seem to be a common side effect with a few of the meds I've read about.

    Sweetie, if you feel you are going to try to hurt/kill yourself, please call your doctor or a crisis line or even go to the emergency department of the hospital.

    Please stay safe! :hug:
  3. Emptysoul

    Emptysoul Well-Known Member

    Ive noticed that you can get depression as a side affect with a lot of anti-depressants. Why do docs give u a pill that can give you the same problem that your trying to treat
  4. Emptysoul

    Emptysoul Well-Known Member

    Sorry that wasn't much help was it lol.
  5. Dave_N

    Dave_N Guest

    I've noticed this too. Why prescribe pills to treat depression if they are going to cause suicidal thoughts? Healing the mind is difficult, and simple drugs really can't do that. Eating healthy and living a healthy lifestyle is all you can really do.
  6. Petal

    Petal SF dreamer Staff Alumni SF Supporter

    I think its common..the anti-depressants im on have that side effect too.
  7. kayla19

    kayla19 Well-Known Member

    when the most recent wave of new anti-depressants came out there were some reported cases of children and adolescents being on them that had killed themselves after starting the medication. because of that, the drug companies are extra careful about making sure the proper paperwork is given out with anti-depressants and that it's listed as a side effect. it can be a side effect in adults as well. it's important to monitor if any kind of suicidal feelings intensify or if they change in some way (if you're already having them) or if they start when you've never had them before and let your doctor know so they can change the meds or the dosage or whatever needs to be done if necessary...the same as if you had any other trouble with side effects when you start new meds.
  8. music_junkie

    music_junkie Well-Known Member

    Some clinicians theorize that the increase in suicidality is actually an indication that people are getting BETTER.

    Antidepressants, particularly the SSRI's, take a few weeks to reach full therepeutic potential. However, they begin altering our brains chemistry as soon as we begin drug therapy. So, theoretically, even while we are "waiting for the drugs to kick in" they are working.

    Most chronically depressed people present with complaints such as exhaustion, anhedonia (inability to experience pleasure), and other symptoms that lead to basically a lack of motivation to follow through with pretty much anything, including meeting their basic needs, etc.

    So, in the small window of time where the meds have effectively alleviated the crushing lethargy but BEFORE they have been able to alleviate the suicidal ideations, people are more likely to commit suicide. Now freed from the exhaustion and infused with more energy, they are more impulsive and more motivated to act on their suicidal ideations.

    Make sense?
  9. Angel_Dawn

    Angel_Dawn Well-Known Member

    Thanks Everyone,

    I was starting to wonder about taking them, but I guess I will just be careful, at least now I am aware of what to look for.
  10. Dave_N

    Dave_N Guest

    Interesting theory on why antidepressants may lead to an increase in suicides. What you're saying is that the suicidal thoughts were already there, its just that the people now have the energy and motivation to follow through with it? That's a scary thought actually. :unsure:
  11. music_junkie

    music_junkie Well-Known Member

    exactly what I'm saying.

    It's a pretty accepted "theory" amongst health providers... Who knows? It is a pretty scary theory though.
  12. Rosenrot

    Rosenrot Forum Buddy

    What kind of sick side effect is that? Screw that medicene. Wanting to die is much worse than most medical conditions.
  13. ToHelp

    ToHelp Well-Known Member

    Great question, really. I mean psychiatry is the exact discipline of medicine.

    "Here, let's try this." ... "Ok. Well let's ADD this."

    "Or no, let's..." and so on.

    But you notice it is a rarity that doctor (especially psychiatriasts & psychologists, who are peddled this by Big Pharma) will ever elect to bring you off?

    I just don't like the close association btwn. paid & rewarded drug reps and doctors. There's just too much incintive to over-prescribe or prescribe needlessly.

    To me, the two ne'ver ought cross paths.

    Hi Dave,

    And as Junkie said, therein betrays an innate problem that these drugs in and of themselves, might actually precipitate suicidal ideation.

    NO ONE KNOWS. All we have is hackneyed speculation, and I have to agree with Rose - depression alone is bad enough. Note the FDA has had to finally mandate a black box label warning after many children had already off'd themselves under treatment.

    It's pretty fucked up if you think on it too long.

    Last edited by a moderator: Nov 26, 2008
  14. music_junkie

    music_junkie Well-Known Member

    It's also worth it to note that meds will not do much in terms of relapse prevention unless paired with some form of psychotherapy... there is no "magic" pill.

    Of course, the insurance companies wont want to pay for long-term psychotherapy.

    but meds arent always bad. they can really help sometimes! its just about being a smart and educated consumer.
Thread Status:
Not open for further replies.